Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Pittsburgh, PA

June 14, 2000Marion County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2000, 8:36 PM EDT for Marion County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 8:36 PM EDT (00:36 UTC)
Expired
Jun 14, 2000, 9:15 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:10 PM EDTThunderstorm WindMannington, WVThunderstorm winds blew a large tree down onto a house, causing minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS51 KPBZ 150036
SVRPIT
WVC049-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 915 PM EDT

* AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MONONGAH...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  RIVESVILLE...GRANT TOWN AND BARRACKVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT WED JUN 14 2000

HIGH HUMIDITY WILL REMAIN OVER THE OHIO HEADWATERS INTO THURSDAY.
SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING PER INSTABILITY
GENERATED BY EXCESS DAYTIME HEATING. THE MIDWEST SYSTEM MAY GENERATE
SCATTERED THUNDERSTORMS LATE TONIGHT...BUT MORE LIKELY DURING
THURSDAY. AS THE SYSTEM EXITS...THE THREAT OF STORMS SHOULD ABATE
THURSDAY NIGHT FROM PITTSBURGH NORTH. HOWEVER THE AVN HINTS THE
THREAT MAY LINGER ALONG THE MASON DIXON LINE INTO FRIDAY AS
DEFORMATION MAY KEEP A BOUNDARY OVER THOSE LOCATIONS.

FOR THE EXTENDED...AVN AND MRF SHOW A SECOND SYSTEM RENEWING THE
THREAT OF THUNDERSTORMS FOR THE WEEKEND...BUT DRIER AIR COULD BE
ARRIVING LATE SUNDAY INTO MONDAY. GUIDANCE TEMPERATURES ONLY NEEDED
TWEAKING. ..GIORDANO

PIT   69  83  64  86 /  30  60  30  20
MGW   70  85  67  85 /  30  60  30  30

.PBZ...
MD...xNONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 14, 2:37 PM EDT, 5 hours 59 minutes before
MDZ001-WVZ041-141915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT WED JUN 14 2000

...THUNDERSTORM UPDATE...
THUNDERSTORMS OVER GARRETT COUNTY MARYLAND AND TUCKER COUNTY WEST
VIRGINIA WILL CONTINUE TO DEVELOP DURING THE AFTERNOON AND EARLY
EVENING. THESE  MOVING THUNDERSTORMS ARE CAPABLE OF PUTTING DOWN
HEAVY AMOUNTS OF RAIN IN A SHORT TIME WITH PONDING OF WATER ON
ROADWAYS A POSSIBILITY. WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE
ALSO POSSIBLE.

THESE STORMS ARE BEING CAUSED BY A STORM SYSTEM WHICH WILL CONTINUE
TO BRING SCATTERED THUNDERSTORMS INTO THE REGION DURING THE NEXT
COUPLE OF DAYS.
Special weather statement, Jun 14, 2:37 PM EDT, 5 hours 59 minutes before
MDZ001-WVZ041-141915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT WED JUN 14 2000

...THUNDERSTORM UPDATE...
THUNDERSTORMS OVER GARRETT COUNTY MARYLAND AND TUCKER COUNTY WEST
VIRGINIA WILL CONTINUE TO DEVELOP DURING THE AFTERNOON AND EARLY
EVENING. THESE SLOW MOVING THUNDERSTORMS ARE CAPABLE OF PUTTING DOWN
HEAVY AMOUNTS OF RAIN IN A SHORT TIME WITH PONDING OF WATER ON
ROADWAYS A POSSIBILITY. WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE
ALSO POSSIBLE.

THESE STORMS ARE BEING CAUSED BY A STORM SYSTEM WHICH WILL CONTINUE
TO BRING SCATTERED THUNDERSTORMS INTO THE REGION DURING THE NEXT
COUPLE OF DAYS.
Special weather statement, Jun 14, 4:27 PM EDT, 4 hours 9 minutes before
PAZ016-023-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT WED JUN 14 2000

..THUNDERSTORM UPDATE...
THUNDERSTORMS OVER JEFFERSON AND INDIANA COUNTIES IN WESTERN
PENNSYLVANIA WILL CONTAIN WIND GUSTS TO 40 MPH AND SMALL HAIL. HEAVY
RAINFALL IN A SHORT PERIOD OF TIME CAN CAUSE PONDING OF WATER ON
ROADWAYS. MOVEMENT WAS NORTHEAST AT 35 MPH.

THESE STORMS ARE BEING CAUSED BY A STORM SYSTEM WHICH WILLz CONTINUE
TO BRING SCATTERED THUNDERSTORMS INTO THE REGION DURING THE NEXT
COUPLE OF DAYS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:16 PM EDTSevere Thunderstorm WarningPBZWetzel59 min
Jun 14, 10:25 PM EDTSevere Thunderstorm WarningPBZMarshall35 min
Jun 14, 10:51 PM EDTSevere Thunderstorm WarningPBZOhio24 min
Jun 15, 2:59 PM EDTSevere Thunderstorm WarningPBZPreston61 min
Jun 15, 3:22 PM EDTSevere Thunderstorm WarningPBZTucker53 min
Jun 15, 6:40 PM EDTSevere Thunderstorm WarningPBZMarshall35 min
Jun 15, 6:49 PM EDTTornado WarningPBZMarshall26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.